Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 85, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2022, 12:38 PM MST for La Paz County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2022, 12:38 PM MST (19:38 UTC)
- Expired
- Aug 10, 2022, 4:45 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County La Paz County, AZ
The radar
The Phoenix radar (KIWA), 195 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891
WGUS55 KPSR 101938
FFWPSR
AZC012-102345-
/O.NEW.KPSR.FF.W.0085.220810T1938Z-220810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1238 PM MST Wed Aug 10 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Northeastern La Paz County in west central Arizona...
* Until 445 PM MST.
* At 1238 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
mainly rural areas of Northeastern La Paz County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3404 11340 3392 11357 3392 11372 3405 11378
3421 11367 3423 11364 3423 11360 3431 11353
3429 11341 3430 11340 3429 11337 3430 11335
3432 11334 3432 11333 3412 11333
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$3 follow-up statements
154
WGUS75 KPSR 102005
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
105 PM MST Wed Aug 10 2022
AZC012-102345-
/O.CON.KPSR.FF.W.0085.000000T0000Z-220810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
105 PM MST Wed Aug 10 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST THIS
AFTERNOON FOR NORTHEASTERN LA PAZ COUNTY...
At 105 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 2 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
mainly rural areas of Northeastern La Paz County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3404 11340 3392 11357 3392 11372 3405 11378
3421 11367 3423 11364 3423 11360 3431 11353
3429 11341 3430 11340 3429 11337 3430 11335
3432 11334 3432 11333 3412 11333
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$263
WGUS75 KPSR 102106
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
206 PM MST Wed Aug 10 2022
AZC012-102345-
/O.CON.KPSR.FF.W.0085.000000T0000Z-220810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
206 PM MST Wed Aug 10 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST THIS
AFTERNOON FOR NORTHEASTERN LA PAZ COUNTY...
At 206 PM MST, Doppler radar indicated thunderstorms weakening
across the warned area. However, between 0.5 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
mainly rural areas of Northeastern La Paz County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3404 11340 3392 11357 3392 11372 3405 11378
3421 11367 3423 11364 3423 11360 3431 11353
3429 11341 3430 11340 3429 11337 3430 11335
3432 11334 3432 11333 3412 11333
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$857
WGUS75 KPSR 102350
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
450 PM MST Wed Aug 10 2022
AZC012-110000-
/O.EXP.KPSR.FF.W.0085.000000T0000Z-220810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
450 PM MST Wed Aug 10 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN LA PAZ COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3404 11340 3392 11357 3392 11372 3405 11378
3421 11367 3423 11364 3423 11360 3431 11353
3429 11341 3430 11340 3429 11337 3430 11335
3432 11334 3432 11333 3412 11333
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 10:47 AM MST, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 10, 10:47 AM MST, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ Issued by National Weather Service Tucson AZ 1047 AM MST Wed Aug 10 2022 .UPDATE... Updated 18z Aviation section. && .SYNOPSIS... Elevated chances for showers and thunderstorms will continue the rest of the week and into next week, with slightly higher potential Friday through Sunday. Occasionally heavy rainfall, localized flash flooding, gusty winds and localized blowing dust will be possible. High temperatures will remain below to near normal through the forecast period. && .DISCUSSION... Another August night with nocturnal convection is upon us. A close study of GOES-18 imagery of the middle and upper water vapor channels reveals a pronounced circulation passing near Nogales this morning. It emanated from the mid level shear axis/frontal boundary in place draped across southern New Mexico/Texas and on up toward the Ohio River Valley. This westward traveling wave is encountering pockets of conditionally unstable parcels (per SPC OA and verified with PHX ACARS sounding data) near the 700 mb layer with around 500 J/kg of energy. Various 00Z CAMs have latched on to this and generate some continued but decreasing convection into Maricopa/Pinal Counties through 12Z, though intensity is not very high in-line with CAPE values. Shear is also marginal at best (10-15 kt). Given trends and less than favorable environment, will cancel FA.A at this time. While some heavy rain is still possible, the potential (10%) does not remain high enough to warrant the watch. At the synoptic scale, we still have the mid level high anchored well to our northeast, near Cheyenne, WY, and a well defined mid- level low off the northern California coast. A 700 mb front extends in a large arc from MI-TX-UT. The Desert SW is caught in the warm/moist sector ahead of the CA low and on the southern periphery of the high, where a plume of anomalously high PWAT values extend all the way into Washington. Over the next few days, the low will lift toward Vancouver and weaken while the high drifts to the southeast. This will essentially result in little day-to-day change for our forecast area through Friday. Deep ESE flow will remain entrenched with continued MCVs and other perturbations shearing off the mid-level front drifting westward and across our forecast area in a high moisture environment with modest instability. Thus rain chances will remain elevated. Latest HREF data do suggest a strong signal for outflow winds across Pinal County this afternoon (70% chance of 30+ kt) but sporadic elsewhere. Something else to watch for the following days will be if any substantial PV anomalies develop and drift just off the northern Baja coast by the end of the week. Toward the weekend, as the larger systems reposition, there are indications that the meridional flow within the moisture plume will increase. Should any PV anomalies be sitting off the US/MEX coast near San Diego, they would be apt to be ingested by this enhanced flow and carried northward, enhancing the convective potential across our western CWA this weekend and possible lingering into early next week. While the bulk of EPS data support a more typical albeit wet monsoon pattern, the EPS EFI continues to suggest that there is a low end potential (5%) for significant rains across our western CWA during this period. Meanwhile, as the high shifts southeast this will push the mid-level front further into NM and AZ, increasing shear and potentially enhancing mountain convection that spills into lower elevations. Uncalibrated EPS data show a broad area of 20-30% probability for 1/2"+ rain across our Arizona zones Sat/Sun though calibrated and fuller NBM data bring that down a bit (10-20%). Regardless, there is the potential for convection to be a bit more active and focused perhaps as early as Friday and continuing through the weekend. Temperatures will continue to run near or below normal through the forecast period, highly dependent of course on convective activity and remnant cloud cover. Yesterday is a good example where cloud cover earlier in the day helped keep KPHX somewhat cool with a high of 98F which was below the NBM 25th percentile forecast. Temperature uncertainty increases the next several days and will be highest Sunday, decreasing slightly thereafter. HeatRisk will likely continue in the Low category across our AZ zones with Moderate into SE CA. && .AVIATION...Updated 1747Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Main aviation weather concern will be the potential for thunderstorm activity and associated outflow winds to affect the terminals later this evening. In the meantime, conditions will remain tranquil through the late afternoon with east to southeast winds predominating through most of the morning hours followed by a westerly shift by the late morning into the early afternoon hours. Speeds will generally remain aob 10 kts. Thereafter, will be monitoring the potential for thunderstorm activity and associated outflows, mostly predominating from the east-southeast, affecting the area terminals between 02-04Z. However models are also showing an outflow from the north that could briefly impact terminals on the northern edge of the Phoenix metro around 01Z. At this time, there is a 50% probability of winds exceeding 30 kts with any surging outflows. Southeast California/Southwest Arizona including KIPL and KBLH: KIPL: Southeasterly winds aob 10 kts will predominate. An isolated afternoon thunderstorm cannot be ruled out in the vicinity, however, confidence is too low at this time to mention in TAF package. KBLH: Mostly southerly winds aob 10 kts will prevail through the period. A round of thunderstorms originating from La Paz County may affect the terminal this afternoon and perhaps again in the early evening. && .FIRE WEATHER... A humid airmass will remain in place through the forecast period, yielding elevated afternoon RH values and good overnight recovery. Chances for wetting rains will continue for most areas almost daily. Winds for the most part will remain light, with the exception of thunderstorm outflows generating stronger gusts. The fire danger threat is expected to remain low for the foreseeable future. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Iniguez AVIATION...Lojero/Hardin FIRE WEATHER...Iniguez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:25 PM MST | Special Weather Statement | PSR | Gila | 35 min |
| Aug 9, 5:30 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Aug 9, 6:20 PM MST | Dust Storm Advisory | PSR | Yuma | 40 min |
| Aug 9, 6:22 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 9, 6:40 PM MST | Special Weather Statement | PSR | 35 min | |
| Aug 10, 12:19 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 26 min |
| Aug 10, 12:42 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 48 min |
| Aug 10, 2:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 10, 3:06 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 3:16 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Aug 10, 3:37 PM MST | Areal Flood Advisory | PSR | Maricopa | 11 min |
| Aug 10, 3:48 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 10, 3:50 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 3:57 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 4 hr |
| Aug 10, 3:59 PM MST | Special Weather Statement | PSR | 46 min | |
| Aug 10, 4:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Aug 10, 4:02 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 10, 4:04 PM MST | Special Weather Statement | PSR | Yuma | 41 min |
| Aug 10, 4:06 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Aug 10, 4:18 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 10, 4:28 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 4:32 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 4:34 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 3 hr |
| Aug 10, 4:36 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 10, 4:40 PM MST | Special Weather Statement | PSR | Maricopa | 35 min |
| Aug 10, 4:41 PM MST | Special Weather Statement | PSR | 34 min | |
| Aug 10, 4:44 PM MST | Special Weather Statement | PSR | Yuma | 31 min |
| Aug 10, 4:45 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 45 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.